Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Lubbock, TX

August 20, 2005Parmer County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 20, 2005, 8:30 PM CDT for Parmer County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 8:30 PM CDT (01:30 UTC)
Expired
Aug 20, 2005, 10:30 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

What was reported inside it

TimeReportWhereRemark
Aug 20, 9:53 PM CDTFLOODBovina, TXFM 1731 FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 210134
FFWLUB
TXC369-210330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
830 PM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1030 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS THAT STRETCHED FROM 
  NEAR BOVINA TO FARWELL. RAINFALL AMOUNTS AROUND 2 INCHES HAVE
  OCCURRED OVER LOCATIONS THAT HAVE RECEIVED AMOUNTS OF 3 TO 5 
  INCHES OVER THE LAST COUPLE DAYS. THE HEAVIEST RAINFALL WAS FALLING 
  ALONG AND SOUTH OF HIGHWAY 60 AND WEST OF FARM TO MARKET 214.
  THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. 
  
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE BOVINA AND
  FARWELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3464 10301 3431 10302 3440 10253 3475 10252

$$
1 follow-up statement
000 
WGUS74 KLUB 210305
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT SAT AUG 20 2005

TXC369-210330-
PARMER TX-
1001 PM CDT SAT AUG 20 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR PARMER
COUNTY...

AT 953 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
AND NEAR BOVINA. FARM TO MARKET ROAD 1731 HAD WATER OVER THE ROAD. 

RAINFALL HAS DECREASED IN INTENSITY OVER PARMER COUNTY BUT FLOODING 
WILL CONTINUE THROUGH 1030 PM. ADDITIONAL RAINFALL WILL BE LESS THAN 
A QUARTER OF AN INCH.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3464 10301 3431 10302 3440 10253 3475 10252

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:53 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 20, 3:53 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT SAT AUG 20 2005

.SHORT TERM...
ABUNDANT LOW LEVEL MOISTURE CONTINUES TO ADVECT INTO THE SOUTH
PLAINS THIS AFTERNOON AS A TROPICAL UPPER TROPOSPHERIC TROUGH (TUTT)
MOVES VERY SLOWLY NORTH THROUGH THE ROLLING PLAINS. DEWPOINTS IN THE
MIDDLE TO UPPER 60S COMBINED WITH DAYTIME HEATING WILL CREATE
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE EAST AND
SOUTHEAST ROLLING PLAINS THROUGH EARLY EVENING.

ANTI-CYCLONIC FLOW AROUND THE UPPER LEVEL RIDGE AXIS CONTINUES TO
STREAM ABUNDANT PACIFIC MOISTURE NORTHWARD FROM SOUTHWEST TEXAS INTO
EASTERN NEW MEXICO. LOW LEVEL CONVERGENCE ALONG THE SURFACE PRESSURE
TROUGH COMBINED WITH INSTABILITY WILL ONCE AGAIN SPARK ANOTHER ROUND
OF SCATTERED THUNDERSTORMS OVER THE EXTREME SOUTHWEST TEXAS
PANHANDLE AND WESTERN SOUTH PLAINS. WILL HOLD 40 TO 50 POPS IN THESE
AREAS. GIVEN THE INCREASING PRECIPITABLE WATERS WILL ADD MENTION OF
LOCALIZED HEAVY RAINFALL THROUGH 00Z.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL ERUPT THROUGH THE
EVENING FROM THE OK/TX PANHANDLE EAST TO CENTRAL OKLAHOMA. THE
THUNDERSTORMS WILL HELP PUSH THE ASSOCIATED BOUNDARY FURTHER
SOUTHWEST...APPROACHING SW OKLAHOMA OR THE NORTHEAST ROLLING PLAINS
THROUGH 06Z. IF THE CONVECTION CONTINUES...THE BOUNDARY COULD BE
DRIVEN INTO THE CWA EARLY. GIVEN THE UNCERTAINTY IN THE SOUTHWARD
PROGRESSION...WILL CONTINUE THE HIGH CHANCE (50) POPS IN ALL OF THE
NORTHERN TIER COUNTIES THROUGH SUNDAY. BEST CHANCE WILL BE ROUGHLY
ALONG A DIMMITT TO SILVERTON TO CHILDRESS LINE.

CLOUD COVER SHOULD INCREASE OVERNIGHT FROM NORTH TO SOUTH AS THE
BOUNDARY SLIDES SOUTH. WILL CONTINUE CURRENT POP AND SKY
CONFIGURATION AND WILL NOT MAKE ANY CHANGES. TEMPERATURES ON THE
COOL SIDE OF GUIDANCE LOOK GOOD OVER THE NORTHERN TIER.  KW/17

.LONG TERM...
THE FRONTAL ZONES WHICH IS EXPECTED TO MOVE INTO THE AREA SUNDAY
WILL SLOWLY DISSIPATE EARLY NEXT WEEK. ABUNDANT MOISTURE MOVING
NORTHWARD AROUND THE SUBTROPICAL HIGH OVER THE SOUTH AND SOUTHEAST
U.S. IN COMBINATION WITH THE DISSIPATING FRONT SHOULD HELP KEEP OUR
POPS UP IN THE CHANCE CATEGORY THROUGH TUESDAY.  BY MID WEEK...THE
SUBTROPICAL HIGHS IS FORECAST TO WEAKEN AND BEGIN SHIFTING WESTWARD
WITH ITS CENTER CLOSER TO TEXAS. THIS SHOULD PUSH THE MONSOONAL
MOISTURE PLUME CURRENTLY OVER THE AREA TO THE WEST AND HELP DROP OUR
RAIN CHANCE BACK INTO THE 10 TO 20 PERCENT RANGE FOR THE LATTER HALF
OF THE WEEK.  TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  84  61  82 /  50  50  60  50
TULIA         65  84  62  82 /  50  50  60  50
PLAINVIEW     66  86  64  83 /  40  50  50  50
LEVELLAND     65  88  63  84 /  40  40  40  40
LUBBOCK       69  88  64  84 /  40  40  40  40
BROWNFIELD    67  90  65  87 /  30  30  40  30
CHILDRESS     71  87  68  83 /  50  50  60  50
SPUR          69  89  68  84 /  30  30  40  30
ASPERMONT     72  92  70  84 /  30  30  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/04
Hazardous weather outlook, Aug 20, 7:56 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
756 AM CDT SAT AUG 20 2005

TXZ021>044-211256-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
756 AM CDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL WILL INCREASE
ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND THE NORTHERN SOUTH
PLAINS THIS AFTERNOON THROUGH TONIGHT. POTENTIAL RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR WILL CREATE CONDITIONS FAVORABLE
FOR HEAVY RUN OFF AND THE PONDING OF WATER IN POOR DRAINAGE AREAS.
ALSO...THERE IS A SMALL THREAT FOR THUNDERSTORMS TO PRODUCE WIND
GUSTS APPROACHING 50 MPH DURING THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY. RAINFALL RATES GREATER THAN 2 INCHES PER HOUR MAY
LEAD TO PONDING OR LOCALLY EXCESSIVE RUN OFF.

NO HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY THROUGH FRIDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:12 PM CDTSevere Thunderstorm WarningLUBHockley55 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.